Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


painful swollen ankles
Dec 28, 2008

I have been HIV+ for 19 years. Been on and off medications. Self employeed and can no longer afford insurance and make too much to qualify for govt. assistance. Thus I am not on medications and have not been for many years. The past 3 months my ankles and feet have been swelling and are painful. I sleep with them elevated so the morning is better than during the day. I usually wear tube socks and these seem to even be too tight and wearing shoes is hard to do. Is this a progression of HIV or something else? My grandmother died of Kidney disease in the 1950's but I seem to have a good bill of health besides HIV. No other issues besides shingles a few times. No thrush or anything else. Can you help? Thanks

Response from Dr. Henry

You need to have an evaluation of kidney, liver, heart, and nutrition status as well as a general examination looking for any cause of venous or lymph obstruction from your lower extremities. HIV generally does not directly cause swelling of the ankles unless related to impact on one of the organs mentioned above or infection/tumor or other linked condition that is obstructing blood/lymph flow from the lower extremities. In most cases such swelling would not be directly HIV related. HIV neuropathy sometimes may be associated with swelling.Common non-HIV causes would include varicose veins or other forms of venous obstruction and certain drugs like some BP or pain meds. KH



Previous
lypodystroph
Next
lypodystroph

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement